Texas, 2016

Flash Flooding in Texas, June 2, 2016

June 2, 2016 · NWS SJT · 2 events in 2 counties and zones

Thunderstorms with very heavy rain resulted in flash flooding in both Taylor and Tom Green Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms with very heavy rain resulted in flash flooding in both Taylor and Tom Green Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 1, 10:34 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 1, 10:34 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1134 PM CDT WED JUN 1 2016

.AVIATION...
/06Z TAFS/

Isolated to scattered showers and thunderstorms continue to affect
the area late tonight, with at least a VCTS/VCSH warranted at
most sites for the first part of the TAF forecast. Currently, we
are VFR area-wide with a return to MVFR possible for southern and
eastern locations later tonight. Will keep a mention of low clouds
in at KSOA/KJCT/KBBD. CIGs are expected to lift to VFR by mid to
late morning across the area with scattered showers possible
through the morning hours, and scattered thunderstorms possible
through the afternoon and evening hours once again.

&&

.PREV DISCUSSION... /issued 655 PM CDT WED JUN 1 2016/

AVIATION...
/00Z TAFS/

Scattered showers and thunderstorms across west central Texas
will continue this evening, but with a weakening trend. Carrying
VCTS initially at KSJT, given the latest radar trends. VFR
conditions will prevail through early tonight. Low cloud
development is expected overnight with MVFR ceilings. On Thursday,
cloud ceilings should climb above 3000ft by late morning at most
of the TAF sites. At KABI, MVFR ceilings may linger until early
afternoon. The overall coverage of convection should increase
during the day Thursday, as the upper low and trough move into our
area from the west. Localized reductions in visibility and cloud
ceilings will be possible in the heavy rain accompanying the
convection. Outside of convective activity, winds will be less
than 10 knots.

PREV DISCUSSION... /issued 329 PM CDT WED JUN 1 2016/

SHORT TERM...
(Tonight and Thursday)

Scattered showers and thunderstorms continue to develop this
afternoon across portions of West Central Texas. Greatest
coverage has been from the Northwest Concho Valley around Sterling
City east to Robert Lee and then south towards San Angelo. Another
cluster has developed near Junction. These storms don't look
terribly impressive on radar, but continue to produce rainfall
rates of an inch per hour or better. And since they aren't moving
very fast, some locations are seeing a quick 1 to 2 inches of
rainfall. Given that the clouds broke and allowed temperatures to
climb into the 80s in many locations, atmosphere continues to
destabilize and expect more convection to develop through the
afternoon and into the evening hours.

Latest HRRR also shows another cluster of showers and storms
developing across the Trans Pecos and making a move east or
perhaps southeast into the area later tonight. First indications
are that the bulk of the rain will remain along and south of I-10,
but will need to continue to monitor.

Given the decent coverage of storms this afternoon and overnight,
will continue the Flash Flood Watch through 12Z Thursday morning.
So much of this convection is driven by mesoscale processes ahead
of the main upper low that the forecast certainty in just where
the convection will develop on Thursday is pretty low. Thus, will
opt not to extend the watch into Thursday either, and let the next
shift make a more informed decision based on the latest forecasts
and radar trends.

LONG TERM...
(Thursday Night through next Wednesday)

An eastern drifting upper low will be centered over our
southeastern counties by tomorrow night. There will be a continued
chance of showers and thunderstorms particularly over our eastern
counties tomorrow night and into Friday with some wrap-around
moisture over the remainder of the CWA. The upper low will
continue to drift slowly eastward Friday night as upper level
ridging builds over the forecast area from the west. The chance of
precipitation will lessen from west to east through the day on
Friday and into the weekend. Precipitation will be ending over the
northern and western CWA by Saturday night into Sunday with dry
conditions over all of the forecast area by Sunday night.

Dry conditions under upper ridging will dominate the forecast
area Monday through the middle of next week.

Afternoon highs mostly in the 70s on Friday will warm into the
mid 80s by the weekend and upper 80s to around 90 by Wednesday,
with normal highs for this time of year being around 90. Morning
lows will remain in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  76  62  77 /  60  50  40  50
San Angelo 	 64  76  62  80 /  60  50  40  40
Junction 	 64  76  61  79 /  70  70  40  60

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch until 7 AM CDT Thursday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Jun 1, 1:58 PM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
258 PM CDT WED JUN 1 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
258 PM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON
AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL IN A SHORT AMOUNT OF TIME...AS MUCH AS ONE TO TWO INCHES
IN JUST ONE HOUR. WITH RECENT WIDESPREAD HEAVY RAINFALL...THIS
ADDITIONAL RAINFALL MAY PRODUCE FLASH FLOODING. CITY STREETS...LOW
WATER CROSSINGS...AND SMALLER CREEKS AND STREAMS WILL BE THE MOST
DANGEROUS LOCATIONS DURING HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH THE COVERAGE OF STORMS WILL DECREASE...SCATTERED STORMS
WILL REMAIN POSSIBLE THROUGH THE WEEKEND. HEAVY RAINFALL AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 1, 6:46 PM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
746 PM CDT WED JUN 1 2016

TXZ054-065-020145-
COKE TX-NOLAN TX-
746 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COKE AND SOUTHWESTERN
NOLAN COUNTIES UNTIL 845 PM CDT...

AT 745 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SILVER...OR 14
MILES NORTHWEST OF ROBERT LEE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE US-87 NEAR THE COKE-
TOM GREEN COUNTY LINE AND THE INTERSECTION OF HIGHWAY 158 AND RANCH
ROAD 2059.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3220 10048 3209 10043 3169 10059 3170 10082
      3208 10082 3209 10081 3209 10066 3222 10066
TIME...MOT...LOC 0045Z 204DEG 7KT 3204 10066
Special weather statement, Jun 1, 8:55 PM CST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
955 PM CDT WED JUN 1 2016

TXZ077-020400-
SCHLEICHER TX-
955 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCHLEICHER COUNTY UNTIL
1100 PM CDT...

AT 954 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 20 MILES
NORTHWEST OF ELDORADO...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN SCHLEICHER
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF US-
190 AND RANCH ROAD 1828...THE INTERSECTION OF RANCH ROAD 1828 AND
RANCH ROAD 915 AND US-190 NEAR THE CROCKETT-SUTTON COUNTY LINE.

LAT...LON 3071 10067 3087 10096 3108 10096 3108 10054
TIME...MOT...LOC 0254Z 297DEG 14KT 3097 10090
Special weather statement, Jun 1, 9:11 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1011 PM CDT WED JUN 1 2016

TXZ076-020415-
CROCKETT TX-
1011 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROCKETT COUNTY UNTIL
1115 PM CDT...

AT 1010 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHEAST
OF SHEFFIELD...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CROCKETT
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF I-10
AND HIGHWAY 405 AND THE INTERSECTION OF I-10 AND HIGHWAY 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3074 10182 3075 10182 3077 10184 3081 10183
      3087 10185 3089 10189 3092 10187 3094 10192
      3097 10173 3094 10123 3053 10132
TIME...MOT...LOC 0310Z 297DEG 14KT 3084 10168
Local storm report, Jun 2, 12:12 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
112 AM CDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     FLOOD            ABILENE                 32.45N  99.73W
06/02/2016                   TAYLOR             TX   LAW ENFORCEMENT

&&

EVENT NUMBER SJT1600260

19

The radar

The San Angelo radar (KSJT), 6 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Tom Green

When
June 2, 12:27 AM CST to 8:00 AM CST
Where
Tom Green County, 3.86 mi NNW of (Sjt)mathis Fld San to 3.32 mi N of San Angelo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.421, -100.528

Law enforcement officials reported many flooded streets across San Angelo and about a dozen of water rescues was reported.

Flash Flood, Taylor

When
June 2, 9:15 PM CST to 11:00 PM CST
Where
Taylor County, 3.07 mi S of Abilene Bttrfld Arpt to 1.85 mi E of (Dys)dyess Afb Abile
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.486, -99.788

Water was reported up to the doors at Clack Street and Southwest Drive in Abilene, with high water rescues underway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640984, 640985.